Illinois, 2012

Dense Fog in Illinois, February 1, 2012

February 1, 2012 · NWS PAH · 9 events in 9 counties and zones

Widespread dense fog formed along and south of a line from Carbondale to Harrisburg. Visibility dropped to one-quarter mile or less for up to a couple of hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed along and south of a line from Carbondale to Harrisburg. Visibility dropped to one-quarter mile or less for up to a couple of hours. The fog occurred with light winds in the vicinity of a weak cold front. The fog followed showers and thunderstorms that moistened the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 1, 6:18 AM CST, 12 minutes earlier.

Area forecast discussion, Feb 1, 6:18 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
618 AM CST WED FEB 1 2012

.UPDATE...
UPDATED AVIATION SECTION. WITH LIGHT WINDS AND AREAS OF CLEAR
SKIES...PARTS OF THE REGION JUST AHEAD OF THE COLD FRONT WILL HAVE
AREAS OF DENSE FOG FOR A WHILE THIS MORNING. A SPECIAL WEATHER
STATEMENT HAS BEEN ISSUED THROUGH 15Z FOR SOUTHEASTERN MISSOURI AND
PARTS OF FAR SOUTHERN ILLINOIS.

&&

.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
PCPN HAS BEEN SPARSE OVER THE PAH FCST AREA OVERNIGHT...EXCEPT FOR A
FAIRLY PERSISTENT AREA OF SHOWERS OVER PARTS OF WRN KY THAT CONTINUED
TO MOVE EWD. SHOWERS ALONG AN APPROACHING COLD FRONT DISSIPATED
EARLIER...BEFORE THEY ENTERED OUR PART OF SERN MO/SRN IL.
HOWEVER...THERE WERE STILL SOME ISOLATED LIGHT SHOWERS TO OUR WEST
ALONG THE FRONT...WHICH WAS KNOCKING ON THE DOOR. IT IS BELIEVED
THESE SHOWERS WILL DISSIPATE IN A SIMILAR FASHION DUE TO SUBSIDENCE
THAT IS OCCURRING AHEAD OF THE NEXT MINOR MID LEVEL SHRTWV. THERE
SHOULD BE A TEMPORARY END TO ALL PCPN IN THE PAH FCST AREA SOMETIME
THIS MORNING...AT LEAST FOR A COUPLE OF HOURS ANYWAY.

WITH THE SFC FEATURE MOVING THROUGH...AND WITH ENERGY FROM THE
SECONDARY SHRTWV PRESENT...THERE MAY BE ANOTHER FLARE UP OF SHOWERS
IN THE AFTERNOON...WITH A SMALL CHANCE OF A TSTM NEAR THE AR/TN
BORDER. AFTER 06Z THU...RAIN FREE CONDITIONS WILL PREVAIL DUE TO MID
LEVEL RIDGING AND HIGH SFC PRESSURE...WITH LOWER HUMIDITIES AND
ABOVE NORMAL TEMPS.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
FORECAST CONFIDENCE IS INCREASING IN THE FRI/SAT TIME FRAME...BUT IT
IS A CRAP SHOOT FROM THAT POINT ON REGARDING HOW MODELS HANDLE THE
SRN BRANCH CLOSED/POSSIBLY ALSO CUT OFF/ MID LEVEL LOW PRESSURE
SYSTEM FROM SAT PM ON. SERIOUSLY...STILL CANNOT FIND MUCH LONG TERM
MODEL AGREEMENT...WITH WIDE AND EXTENSIVE VARIATIONS OF WHERE THIS
LOW WILL EVENTUALLY END UP BY SUNDAY/MON. THEREFORE...SEE NO OTHER
CHOICE BUT TO ONCE AGAIN USE OUR MODEL ALL BLEND MODEL TOOL IN AN
ATTEMPT TO MINIMIZE HUGE ERRORS IN BOTH TEMPS AND PRECIP.

WHAT DOES SEEMS MORE CERTAIN IS THE FACT THAT THE MODELS REMAIN IN
GOOD AGREEMENT THROUGH 12Z TO 18Z SAT. A LARGE AREA OF RAIN WILL
LIKELY SPREAD OUT ALONG AND NORTH OF A SFC WARM FRONT LIFTING NORTH
INTO THE REGION FRI NIGHT INTO SAT. NOCTURNAL SLY LOW LEVEL JET UP
TO 40 KNOTS WILL STREAM COPIOUS MOISTURE NORTH FROM THE GULF OF
MEXICO OVER TOP OF THE FRONT. COULD EVEN BE SOME ELEVATED
THUNDERSTORMS...ESP AFT MIDNIGHT FRI NIGHT INTO SAT MORNING AS
SHOWALTER INDICES APPROACH ZERO AND K INDICES RISE ABOVE 30 ALONG
THE FRONT.

THERE IS DEFINITELY SOME POTENTIAL FOR HEAVY RAINFALL IN THE ONE TO
TWO INCH CATEGORY WITHIN A 12 HOUR PERIOD FRI NIGHT INTO SAT AM.
STILL THINK MOST LIKELY HEAVY RAINS WOULD BE DURING THE NOCTURNAL
JET PHASE OF THE SYSTEM /AT NIGHT/ JUST NORTH OF THE FRONT. RIGHT
NOW THAT WOULD BE OVER MUCH OF WESTERN KENTUCKY.

&&

.AVIATION...
AREAS OF DENSE FOG JUST AHEAD OF A WEAK COLD FRONT WILL AFFECT SERN
MO AND PARTS OF SRN IL FOR A FEW HOURS THIS MORNING. THIS INCLUDES
THE KCGI TAF. IFR CIGS IN ADDITION TO THE FOG HAVE OCCURRED AT SOME
AIRPORTS...AND THEY CONTINUE TO BE POSSIBLE IN THE VICINITY OF THE
FRONT. INTERMITTENT MVFR CIGS ARE MORE LIKELY. CLEARING OF SKIES IS
NOT EXPECTED UNTIL THE PASSAGE OF A SECOND MID LEVEL SHRTWV THROUGH
MOST OF THE AREA TONIGHT. SCATTERED SHOWERS ARE STILL POSSIBLE SOUTH
THE OHIO RIVER THIS AFTERNOON BUT THEY ARE NOT LIKELY ENOUGH TO
MENTION IN ANY TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...DB
LONG TERM....GM
AVIATION...DB
Hazardous weather outlook, Feb 1, 4:32 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CST WED FEB 1 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
432 AM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE MAY BE A FEW THUNDERSTORMS NEAR THE ARKANSAS AND TENNESSEE
BORDERS THIS AFTERNOON.

MINOR FLOODING CONTINUES ON AREA RIVERS. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT AND EARLY
SATURDAY AS A WARM FRONT APPROACHES THE AREA. LOCALLY HEAVY RAIN
IS POSSIBLE.

MINOR FLOODING WILL CONTINUE THIS WEEK ON AREA RIVERS. PLEASE REFER TO
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 1, 6:00 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CST WED FEB 1 2012

ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114-
011500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-ALEXANDER-
PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-
BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...JONESBORO...VIENNA...
CAIRO...MOUND CITY...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
600 AM CST WED FEB 1 2012

...AREA OF DENSE FOG FORMING ACROSS MUCH OF SOUTHEAST MISSOURI AND
THE SOUTHERN TIP OF ILLINOIS...

AT 545...REPORTS FROM LOCAL WEATHER STATIONS ACROSS THE QUAD
STATE REGION INDICATE THAT AREAS OF DENSE FOG ARE FORMING
NORTHWEST OF A LINE EXTENDING FROM NEAR FAIRFIELD ILLINOIS TO CAPE
GIRARDEAU ILLINOIS TO THE BOOTHEEL OF MISSOURI. IF THESE AREAS OF
DENSE FOG CONTINUE TO EXPAND AND BECOME MORE CONSTANT...A DENSE
FOG ADVISORY MAY BE REQUIRED AROUND THE MORNING COMMUTE.

SOME LOCATIONS...SUCH AS POPLAR BLUFF MISSOURI...CAPE GIRARDEAU
AND MOUNT VERNON ILLINOIS HAVE SEEN VISIBILITIES FALLING OFF AND
ON TO NEAR A QUARTER MILE OR SO IN VISIBILITY.

MORNING COMMUTERS SHOULD ALLOW EXTRA TIME TO REACH THEIR
DESTINATIONS THIS MORNING...AND BE PREPARED FOR RAPID FLUCTUATIONS
IN VISIBILITY. DO NOT USE HIGH BEAN BEAM HEADLIGHTS IN FOGGY
SITUATIONS.
Special weather statement, Feb 1, 6:23 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPOS
NATIONAL WEATHER SERVICE PADUCAH KY
623 AM CST WED FEB 1 2012

ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114-
011500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-ALEXANDER-
PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-
BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...JONESBORO...VIENNA...
CAIRO...MOUND CITY...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
623 AM CST WED FEB 1 2012

...AREA OF DENSE FOG FORMING ACROSS MUCH OF SOUTHEAST MISSOURI AND
THE SOUTHERN TIP OF ILLINOIS...

AT 545 AM...REPORTS FROM LOCAL WEATHER STATIONS ACROSS THE QUAD
STATE REGION INDICATE THAT AREAS OF DENSE FOG ARE FORMING NORTHWEST
OF A LINE EXTENDING FROM NEAR FAIRFIELD ILLINOIS TO CAPE GIRARDEAU
ILLINOIS TO THE BOOTHEEL OF MISSOURI. IF THESE AREAS OF DENSE FOG
CONTINUE TO EXPAND AND BECOME MORE CONSTANT...A DENSE FOG ADVISORY
MAY BE REQUIRED AROUND THE MORNING COMMUTE.

SOME LOCATIONS...SUCH AS POPLAR BLUFF MISSOURI...CAPE GIRARDEAU
AND MOUNT VERNON ILLINOIS HAVE SEEN VISIBILITIES FALLING OFF AND
ON TO NEAR A QUARTER MILE OR SO IN VISIBILITY.

MORNING COMMUTERS SHOULD ALLOW EXTRA TIME TO REACH THEIR
DESTINATIONS THIS MORNING...AND BE PREPARED FOR RAPID FLUCTUATIONS
IN VISIBILITY. DO NOT USE HIGH BEAM HEADLIGHTS IN FOGGY SITUATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
February 1, 6:30 AM CST to 8:15 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
February 1, 6:30 AM CST to 8:15 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
February 1, 6:30 AM CST to 8:15 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Union

When
February 1, 6:30 AM CST to 8:15 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
February 1, 6:30 AM CST to 8:15 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
February 1, 6:30 AM CST to 8:15 AM CST
Where
Pope forecast zone
Reported by
ASOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
February 1, 6:30 AM CST to 8:15 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
February 1, 6:30 AM CST to 8:15 AM CST
Where
Williamson forecast zone
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
February 1, 6:30 AM CST to 8:15 AM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363637, 363638, 363639, 363640, 363641, 363642, 363643, 363644, 363645.